Doctors and paramedics must be better prepared to deal with propranolol overdosesBMJ 2020; 368 doi: https://doi.org/10.1136/bmj.m566 (Published 11 February 2020) Cite this as: BMJ 2020;368:m566
- Clare Dyer
- The BMJ
Doctors and ambulance services are being alerted to the dangers of a drug commonly prescribed for anxiety and migraine, if the patient overdoses on it.
“Current awareness of the potential impact of propranolol in overdose is limited and hinders the ability of prescribers to exercise clinical judgment when choosing to prescribe it,” warned the Healthcare Safety Investigation Branch (HSIB).
Propranolol is a β blocker that is now mainly used to treat migraine or anxiety. It can rapidly cause significant chemical damage to the heart when taken in overdose and is recognised as one of the most challenging overdoses to treat.
The HSIB opened a national investigation after the death of “Emma,” a clinical scientist in her 20s who died after overdosing on propranolol, prescribed for migraine, and citalopram, which she was taking for …